Stopped antidepressants but the weight gain won't budge!

iVillage Member
Registered: 07-03-2013
Stopped antidepressants but the weight gain won't budge!
1
Wed, 07-03-2013 - 1:00pm

Hello! I am a 25 year old female and I'm hoping for some insight to a frustrating problem I am dealing with. I went on the antidepressant Pristiq in September of 2012 to help combat some serious anxiety and insomnia I was having. The drug worked spectacularly and allowed me to get through another year of grad school without major insomnia issues. The only side effects I experienced were a ten pound weight gain confined to my midsection and a dramatic increase in the size of my breasts. My doctor assured me that both of these things were relatively normal. Recently, I started to feel pretty frustrated with the weight gained from the medication because there seemed to be nothing I could do to combat it. I tried it all, and nothing happened. Because I am feeling better and haven't had any issues with anxiety and insomnia for a while, I made the decision with my doctor to quit the Pristiq. It has been a month now, and despite working out like a total maniac and counting every morsel of food that goes into my mouth, the weight hasn't BUDGED, not even an ounce. I am beyond frustrated, as this is the reason i discontinued the medication in the first place! Does anyone know why my body is not reacting to the stopping of the medication, even after a month of being medication free? This makes no sense! I'd appreciate any thoughts. I'm starting to wonder if this is somehow permanent, which would be incredibly upsetting. Thank you!

iVillage Member
Registered: 10-06-2010

I really don't know anything about this.  I suggest you continue to talk to your doctor.  Also, read the insert that came with the med and see if it says anything about this side effect and if it is permanant or temporary.  If you no longer have the insert, look it up online or talk to a pharmacist.  It might just be that it will take time to get all the medicine out of your system and then you will be able to lose.